The best thing you can do whether bipolar or not is to get to know your pharmacist. They provide valuable information about your medications.
Case in point: I was experiencing muscle/ nervous system problems, called EPS-extrapyramidal symptoms. My feelings of anxiety were off the chain. My anxiety medication was not working. I could not stop pacing. I had a constant need to move about. I could pace in my house for hours. I could not sit still. I would try to sit for a minute and pop back up like a jack in the box. I was restless the whole day and started getting irritated. I would try to read but could not sit down to do it. I would walk and read even though my attention span was short.
When I fell asleep at night, I would only sleep for a couple of hours. When I woke up I would take my saphris (an antipsychotic medication) and that would allow me to fall back asleep for until between 4 and 5 am. When I first started taking this medication, I would fall asleep right away and sleep through most of the night. It was great. Then it stopped working. So I stopped taking it when I first went to bed.
Taking it at different times allowed me to figure out that I should fall asleep without taking it and then when I woke up 2-3 hours later and could not fall right back to sleep to take it then. This was now working. I had longer blocks of sleep. Then the side effects started but I did not relate it to this medication. I should have gone back and read the pamplet for the saphris but I did not make the connection until I spoke with my pharmacist and read about the EPS.
I spoke to my Dr. and he thought it was my anti-depressant patch dosage, so he made an adjustment and added a medication to help with the side effects of the anxiousness, the constant movement (my legs would shake when I did sit down so I would have to get back up and walk/pace some more). It was tiring.
I asked the pharmacist about the new medication and told him why it was prescribed. He was the one who told me what the name of the symptoms were (EPS) and was surprised the doctor thought it was my anti-depressant since these symptoms were associated with antipsychotic medications. The pharmacist did not know I was only taking the saphris regularly for the last few weeks, almost a month. He knew I was taking saprhis for a while and did not think it was it at first since I only started experiencing these problems. I went home and researched the EPS and made the connection to the saphris and confirmed it with the pharmacist. He said this made more sense than relating it to the anti-depressant patch.
I could not reach the Dr. (left a voice message and never got a return call). I took the new medication but stopped the saphris. Now the symptoms have stopped and I do not have to take the new medication.
One problem solved becasue my pharmacist knows me and my medications. He gave me the tools I needed to make the connection.
New problem: I am sleeping an hour at a time. I sleep for about 2 hours then I am up every hour after that until I finally get tired of trying to sleep and get up. This is a problem becasue sleep deprivation can lead to mania.
Now what? Do I start back taking the saphris and the new medication to deal with the restlessness and the anxiousness and irritability? Do I wait until the next Dr. appointment for new sleep medicaiton? These are things I need to figure out for myself. It is my body and I know how I feel with the symptoms.
I trust what my pharmacist tells me about my medications and I make sure I go back and read the side effects to confirm what he says.
Your Dr. may be unreachable when things start happening with medication. Reading the pamphlets is valuable but you may not which side effect is for which medication and have to read all of them over again. A pharmacist can help you pinpoint the problem. They are valuable as part of your treatment team.
Try to use the same pharmacy so they can get to know you. Ask the pharmacist questions when taking a new medication and when you start experiencing things that can be side effects of your medication. They may know which one just by you describing the symptoms.
Don’t stop taking medication without first talking with your Dr. I could not reach my Dr. so I stopped becasue I knew which mediciation it was and checked what I might experience if I suddenlty stopped taking it.
Now that I know it is the saphris, I will probably start taking it again with the new medication until I go back to the Dr but I am very happy I spoke with the pharmacist.
Over and over again, the pharmacist has proven to be a valuable person for informaton for my symptoms and medication.
love to all
pb aka peanut butter